Heavy Snow, Crow Wing
- When
- March 26, 6:00 AM CST to March 27, 12:00 AM CST
- Where
- Crow Wing forecast zone
- Reported by
- Public
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Snow fell over the forecast area most of the day and evening of the 26th. The heaviest snow fell in a band from southern Cass County through the rest of Cass County, northern Crow Wing County, Itasca County, and into central and northern St.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Snow fell over the forecast area most of the day and evening of the 26th. The heaviest snow fell in a band from southern Cass County through the rest of Cass County, northern Crow Wing County, Itasca County, and into central and northern St. Louis County. Snowfall in this are ranged from 6 to 8 inches. Specific snow amounts included 8.5 across much of Itasca County, 7 in Virginia, Crane Lake, Emily and near the Lake Superior shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 26, 3:40 AM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
440 AM CDT Mon Mar 26 2018
.SHORT TERM...(Today through Tuesday)
Issued at 440 AM CDT Mon Mar 26 2018
A wintry mix of snow, rain, and possibly some freezing rain/
drizzle is expected today and tonight with drier and sunnier
conditions Tuesday.
A shortwave trough is forecast to move through the Northland
today and tonight. Warm air advection and isentropic forcing for
ascent will precede the trough with precipitation expanding across
much of central and northern Minnesota this morning. Considerable
dry air below the cloud bearing layer will need to be worked on
before precipitation reaches the ground. However, we've already
received a few reports of snow under the heavier radar echoes this
morning. Precipitation rates will be highest this afternoon into
this evening as the 700 mb trough moves across northwest Minnesota
into northwest Ontario. Mesoscale banding is possible later today
while pockets of instability will lead to isolated heavier
showers. With surface temperatures near freezing and a higher late
March sun angle, accumulations will be dependent on snow rates.
Think we'll see a swath of 2 to 5 inches of snow from the Brainerd
Lakes northeast toward the Iron Range, with lower totals
elsewhere. Freezing rain or freezing drizzle is a possibility as
precipitation tapers off tonight, which would result in a thin
glaze of ice. Have issued a Winter Weather Advisory focused on the
areas with the highest snow totals. Confidence in ice
accumulations remains lower than the snow totals, so elected to
leave areas south and east of the heaviest snow out of the
advisory for now.
The trough pulls out of the Northland late tonight and Tuesday
with clearing skies and slightly warmer temperatures.
.LONG TERM...(Tuesday night through Sunday)
Issued at 440 AM CDT Mon Mar 26 2018
Weak high pressure builds Tuesday night. A long wave trough
slowly crosses the region for the remainder of the week. A few
short waves pass by for increased PoPs Wed afternoon and again
Fri. During this time there will be a brief warm up into the mid
40s and even into the 50s in Wisconsin before the upper trough
moves overhead and sends temperatures crashing to the single
digits by Saturday morning. Overall a fairly quiet period until
Saturday afternoon.
Zonal flow sets up over the weekend and moves systems rapidly
across the country. The first one arrives in the Northland on
Saturday afternoon and could bring another snow event to the
region. The following system is quick on its heals arriving by
Monday though with zonal flow model timing of this feature this
far out is quite erratic. Overall temperature profiles remain
cold, so any systems riding this train will likely be wintry.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1253 AM CDT Mon Mar 26 2018
VFR conditions currently in place but CIGS and VSBYS will begin
to drop as the morning progresses. An incoming shortwave will
spread a rain/snow mix across the terminals this morning and
persist through most of the period. KDLH, KHIB and KBRD may see
more in the way of snow as opposed to a rain/snow mix. Most
terminals will fluctuate between MVFR and IFR for both CIGS and
VSBYS through the period as rain/snow mix changes to more snow and
ceilings drop. There is the potential for a period of LIFR at
KDLH late Tuesday evening as CIGS drop to around 300 ft. Any
improvements above MVFR/IFR will not arrive until after the TAF
period ends.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 34 28 44 26 / 90 90 10 0
INL 36 26 45 28 / 100 60 0 10
BRD 34 28 43 28 / 100 80 0 10
HYR 41 31 46 23 / 90 90 20 0
ASX 42 30 46 26 / 80 90 20 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory from 7 AM this morning to 1 AM CDT
Tuesday for MNZ011-018-019-025-026-033>037.
LS...None.
&&
SHORT TERM...Huyck
LONG TERM...Wolfe
AVIATION...BJHHazardous Weather Outlook National Weather Service Duluth MN 346 AM CDT Mon Mar 26 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 346 AM CDT Mon Mar 26 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A wintry mix of snow and rain is expected today through tonight, with a chance of freezing rain or freezing drizzle. Snow totals will range up to 5 inches, with the highest amounts in the Brainerd Lakes area to the Iron Range. Please refer to the latest Winter Weather Advisory message and forecast information for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few snow showers and patchy freezing drizzle may linger into Tuesday morning before ending. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type, and measurements of snow or ice accumulations to the National Weather Service. Spotters and the public can also report precipitation type with the free M-PING smartphone app. For the month of March we are actively recruiting for CoCoRaHS, the Community Collaborative Rain, Hail, and Snow network. If you would like to volunteer to become a regular reporter of rain hail and snow, please visit https://www.cocorahs.org for more information. LSZ121-140>148-271130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 346 AM CDT Mon Mar 26 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
A two-vehicle crash occurred in Sylvan Township on the evening of the 26th. The Minnesota State Patrol reported that highway conditions were snow- and ice-covered.
A two-vehicle accident in White Township on the morning of March 27th resulted in three being injured, one with life-threatening injuries. Minnesota State Patrol reported road conditions were snow- and ice-covered. All three persons injured were not wearing seatbelts.
A public observer reported heavy snow on the evening of the 26th of 6.8 inches two miles south of Aurora.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Snow, Southern Cass | 2018-03-26 | 73 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742727, 742729, 742731, 742732, 740985, 740986, 742730, 742734.